Thunderstorm Wind, Sweetwater
- When
- September 3, 1:59 PM MST
- Where
- Sweetwater County, (Rks)rock Spgs Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.600, -109.070
A cold front crossed Wyoming and brought scattered thunderstorms. Some storms contained high wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A cold front crossed Wyoming and brought scattered thunderstorms. Some storms contained high wind gusts. Severe wind gusts were reported at the Greybull, Worland, and Sweetwater County airport. The highest wind gust was 66 mph at the Sweetwater County Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 3, 11:47 AM MST, 2 hours 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 1247 PM MDT Tue Sep 3 2024 .KEY MESSAGES... - Widely scattered rain showers and isolated thunderstorms this afternoon and evening lingering into the overnight hours. - Cold front will push through this evening with more seasonable temperatures for the remainder of the week. - Warming trend over the weekend with dry conditions. && .DISCUSSION... Issued at 1229 PM MDT Tue Sep 3 2024 IR currently depicts cooling cloud tops across the CWA from the shortwave to the west. Isolated rain showers and thunderstorms ongoing expected to become more widely scattered through the afternoon and evening with increasing instability with daytime heating. Forecast soundings are showing CAPE values up to 500 J/kg hand in hand with peak heating well above average for this time of year. At this point, gusty outflows over 50 mph with small hail and frequent lightning are the main hazards. Higher based storms are likely with the dry lower atmosphere even with the stronger mixing and steeper lapse rates. Any hail threat will be in the NW corner of the state for Yellowstone with more of a single cellular potential. Even with that, ongoing lines and clusters of storms ongoing, the threat for any bigger hail looks to be limited in contrast to severe outlooks. Regardless, a cold front approaching from the west out of Idaho will tighten the gradient across the CWA and thus, increasing the winds out of the southwest up to 20-30 mph gusts in the more wind prone areas. FROPA is slow to push eastward expecting to cross the border after 6PM spreading into central portions of the state after sunset through midnight. Models indicate the front to stall across the Rattlesnakes and down into southern portions of the CWA that will have lingering showers overnight into early Wednesday morning. The front will push east out of the area late in the afternoon as the main trough exits east into the high plains as well. This will bring another short packed round of storms late morning through late afternoon for eastern portions of the CWA, especially east of the Bighorns. Downslope outflows for Johnson and Natrona counties look to be the main concern, especially with the fire east of BYG. The cooler air aloft will inhibit the storm potential for points west for Wednesday. Otherwise, seasonable to just below are expected Wednesday through Friday with a warming trend back to above average for most over the weekend. Another more potent upper level low/trough will come down from the GOA and track through the Pacific northwest early next week. Impacts could occur by mid next week with a better understanding in the coming days. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1149 AM MDT Tue Sep 3 2024 A low pressure system pushes into the region today and will bring widespread chances for showers and thunderstorms. There is disagreement in CAMs with timing of thunderstorms this afternoon, and that disagreement only becomes more noticeable. Thus, TEMPO groups (and a few PROB30 groups overnight) are used to attempt to cover the most likely periods for showers an thunderstorms. Notably, KRIW and KLND will have a second round of showers and thunderstorms later in the evening (most likely chance between 04Z and 08Z), however, there is little confidence on whether there will be TS embedded in these showers and location of the line of showers may be just east of those terminals. Due to low confidence, mentions of those showers have been omitted from the TAFs. A cold front will also move through the region along with the shower and thunderstorm activity. Little impacts are expected from the cold front. The only notable impact will be a wind shift to the north or east. Then, another round of showers will move through Wednesday morning as the low pressure system rotates into the region. Impacts will mainly just be showers, however, forcing could be enough to produce isolated thunderstorms. Have mostly added -SHRA mentions in the TAFs, but may need to add PROB30 -TSRA in subsequent updates. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Air Quality Alert until 1 PM MDT Wednesday for WYZ012-016. && DISCUSSION...Lowe AVIATION...Hensley
Hazardous Weather Outlook National Weather Service Riverton WY 324 AM MDT Tue Sep 3 2024 WYZ001>020-022>030-041330- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 324 AM MDT Tue Sep 3 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to develop this afternoon and evening as a cold front moves across the state. Isolated strong to severe thunderstorms are possible today with the main concerns being strong gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated showers and thunderstorms are possible early Wednesday morning. Another round of showers and thunderstorms develop during the afternoon and are expected to be more widespread over central and eastern WY. Isolated strong to severe storms are possible with the main concerns being strong gusty winds and small hail. Above normal PWAT values may lead to brief heavy downpours with any showers or storms that develop. Precipitation is expected to dissipate by the evening with seasonable temperatures and dry conditions returning for the remainder of the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
1241 PM MDT Tue Sep 3 2024
WYZ001-031915-
Yellowstone National Park-
1241 PM MDT Tue Sep 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PARK AND
NORTHWESTERN TETON COUNTIES THROUGH 115 PM MDT...
At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fairy Falls, which is 9 miles northwest of Old Faithful, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Fairy Falls around 1245 PM MDT.
Fountain Paint Pot around 1250 PM MDT.
Firehole Canyon around 1255 PM MDT.
Other locations in the path of this storm include Gibbons Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4465 11105 4483 11073 4442 11052 4441 11105
TIME...MOT...LOC 1839Z 244DEG 24KT 4452 11099
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HensleySpecial Weather Statement
National Weather Service Riverton WY
113 PM MDT Tue Sep 3 2024
WYZ001-031945-
Yellowstone National Park-
113 PM MDT Tue Sep 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PARK AND
NORTHEASTERN TETON COUNTIES THROUGH 145 PM MDT...
At 113 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Craig Pass, which is 8 miles north of Grant
Village, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Lake around 130 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Yellowstone Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4500 11028 4455 11016 4454 11017 4452 11015
4431 11009 4440 11067 4488 11081 4500 11052
TIME...MOT...LOC 1913Z 244DEG 24KT 4451 11063
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HensleySpecial Weather Statement
National Weather Service Riverton WY
144 PM MDT Tue Sep 3 2024
WYZ014-026-032015-
Wind River Mountains West-Upper Green River Basin-
144 PM MDT Tue Sep 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SUBLETTE COUNTY
THROUGH 215 PM MDT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Boulder, which is 15 miles east of Big Piney, moving
east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Sublette County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4267 10975 4267 10971 4273 10961 4282 10942
4254 10927 4254 10972 4265 10980
TIME...MOT...LOC 1944Z 250DEG 19KT 4258 10981
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HensleySpecial Weather Statement
National Weather Service Riverton WY
237 PM MDT Tue Sep 3 2024
WYZ001-012-013-032100-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
237 PM MDT Tue Sep 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL TETON COUNTY
THROUGH 300 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Moran Bay, which is 11 miles northeast of Alta, moving
northeast at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of west central Teton
County, including the following locations... Flagg Ranch Village,
Lizard Creek Campground, and Jackson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4426 11075 4404 11038 4380 11092 4388 11105
4391 11105
TIME...MOT...LOC 2037Z 219DEG 33KT 4390 11092
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
HensleySpecial Weather Statement
National Weather Service Riverton WY
255 PM MDT Tue Sep 3 2024
WYZ001-012-013-032130-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
255 PM MDT Tue Sep 3 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TETON COUNTY THROUGH 330
PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of South Entrance, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
South Entrance around 305 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4394 11082 4401 11091 4436 11061 4417 11032
TIME...MOT...LOC 2055Z 223DEG 32KT 4401 11080
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HensleyThe Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216264, 1216265, 1216266.